Alert archive / South Carolina / Special Marine Warnings in 2003

Special Marine Warning 13, NWS Charleston, SC

March 19, 2003

NWS Charleston, SC issued this special marine warning at Mar 19, 2003, 9:23 PM EST. It was in force for 97 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 19, 2003, 9:23 PM EST (02:23 UTC)
Expired
Mar 19, 2003, 11:00 PM EST
In force
97 min
Issued by
NWS Charleston, SC
Area
Whole counties

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this special marine warning went out at Mar 19, 2:26 PM EST, 6 hours 57 minutes earlier.

Area forecast discussion, Mar 19, 2:26 PM EST, 6 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
226 PM EST WED MAR 19 2003

PUBLIC...
DAYS 1 TO 3...HEAVY RAINFALL IS THE HEADLINE FOR THE NEXT 36 TO 48
HOURS ACROSS THE REGION...PARTICULARLY OVER SOUTH CAROLINA.
ETA/GFS/HPC/SERFC QPFS ALL ARE FORECASTING AROUND 1.75 TO 2.5 INCHES
ACROSS SOUTH CAROLINA AND 1.25 TO 2.0 INCHES ACROSS GEORGIA.  THIS
RAIN...FALLING ON TOP OF ALREADY SATURATED GROUND...WILL EXACERBATE
THE AMOUNT OF PONDING TO THE POINT WHERE A FLOOD WATCH IS NECESSARY
FOR ALL OF SOUTHEASTERN SOUTH CAROLINA AND SCREVEN AND JENKINS
COUNTIES IN GEORGIA.  WILL INITIALLY CONCENTRATE WATCH FOR LATE
TONIGHT THROUGH EARLY FRIDAY MORNING.  THANKS SERFC/WFO COLUMBIA/WFO
WILMINGTON FOR COORDINATION ON THIS EVENT.  SEVERE WEATHER STILL
REMAINS A POSSIBILITY TONIGHT WITH STEEP MID-LEVEL LAPSE RATES...
LARGE SHEAR AND STRONG SYNOPTIC-SCALE ASCENT OVER MUCH OF THE AREA.
THIS EXPECTED THUNDERSTORM ACTIVITY WILL TRIGGER THE ONSET OF THE
HEAVY PRECIP EVENT...WHICH SHOULD LAST UNTIL THURSDAY AFTERNOON.
ADDITIONAL PRECIP IS LIKELY AS THE SURFACE TROUGH SWINGS THROUGH THE
AREA ON FRIDAY.  SATURDAY MAY REMAIN MOSTLY CLOUDY...BUT WESTERLY
LOW-LEVEL FLOW SHOULD MAKE FOR A DRY DAY WITH SKY CONDITIONS
GRADUALLY IMPROVING BY EVENING.

DAYS 4 TO 7...MEDIUM-RANGE MODELS AGREE ON DRY CONDITIONS SUNDAY.
HPC DISCUSSION FAVORS ECMWF SOLUTION DAYS 5 TO 7...GIVEN A LARGE
ENSEMBLE MEMBER SPREAD IN BOTH GFS AND CMC 00 UTC RUNS LEADING TO A
LOT OF UNCERTAINTY.  FOLLOWING THE ECMWF TREND WOULD BRING A
SHORTWAVE ACROSS THE SOUTHEASTERN STATES MONDAY/EARLY TUESDAY FOR A
CHANCE OF SHOWERS.  EXISTING FORECAST ALREADY HAS RAIN CHANCES FOR
MONDAY...WILL ADD CHANCE FOR TUESDAY AS WELL...THEN DRY ON
WEDNESDAY.

PREILIMINARY CCF NUMBERS:
CHS  64/75/65/75   70/100/60/60
SAV  65/78/66/77   60/80/60/60

MARINE...WINDS HAVE BACKED ACROSS THE SC ATLC WATERS AND NOW NE 15
TO 20 KT WITH SEAS UP TO 5 FT MAINLY IN SWELLS. GA WATERS ARE E AT
10 TO 15 KT...WITH SEAS 4 FT OR LESS. CHS HARBOR HAS ACTUALLY BEEN
THE STRONGEST EACH HOUR SINCE THIS MORNING WITH MORE MIXING WITH
EARLIER SUNSHINE. IF LATER OBSERVATIONS CONTINUE TO SHOW SPEEDS
CLOSER TO 20 KT I MAY GO WITH SCSEC HEADLINE FOR THIS EVE IN THE CHS
HARBOR.

WARM FRONT TO LIFT N ACROSS THE MARINE AREA DURING TONIGHT AND EARLY
THU AS RIDGE FROM NEW ENG TO FL SHIFTS E INTO ATLC. WITH THE HIGH
CONTINUING TO MOVE E INTO FRI AND LOW PRES IN MS VALLEY MOVING
NE...TRAILING COLD FRONT WILL GET THRU HERE FRI NIGHT...WITH A
SECONDARY FRONT SAT NIGHT. GULF HIGH PRES TO BUILD E...MOVING INTO
THE ATLC MON. THIS WILL RESULT IN A FCST THAT CONTINUES CLOSE TO
PREVIOUS THINKING. WILL AGAIN GO WITH A SLIGHTLY SLOWER VEERING
TREND THAN MODEL GUIDANCE TONIGHT UNTIL WARM FRONT LIFTS N. WILL
KEEP WINDS ELY MUCH OF TONIGHT...THEN VEER TO SE LATE OR THU...AND
CONTINUE THE VEERING TREND TO SSW THU NIGHT...SW FRI...W SAT...NW
SUN AND NE MON.

ALTHOUGH WIND SPEEDS WILL BE 20 KT OR LESS...FAVORABLE FETCH WILL
RESULT IN SCA CONDITIONS ACROSS SC ATLC WATERS AND OUTER GA WATERS
TONIGHT AND THU...THEN 5 FT OR LESS THEREAFTER. ALTHOUGH NOAA WAVE
WATCH FCST DOES HAVE HIGHER SEAS FOR NOW WILL STAY WITH LOCAL FCST
SCHEME BUT KEEPING IN MIND THAT ADJUSTMENTS MAY BE NEEDED WITH LATER
FCST PACKAGES.

TIDES AT CHS AND SAV RUNNING 0.5 TO 1.3 FT ABOVE PREDICTED VALUES
THE PAST FEW DAYS. WITH ONSHORE FLOW AND THE UPCOMING ASTRONOMICAL
HIGH TIDES...WILL GO AHEAD AND MENTION SHALLOW COASTAL FLOODING NEAR
TIMES OF HIGH TIDE TONIGHT. VALUES WILL REACH AROUND 7.5 FT AT CHS
AND UP TO 9.5 FT MLLW AT SAV. WILL ISSUE MARINE WEATHER STATEMENT
ADDRESSING THIS SITUATION.

ST. JEAN/MOHLIN

.CHS...
GA...SCA AMZ374. SHALLOW COASTAL FLOODING NEAR HIGH TIDE TONIGHT
      ALONG COAST.
     FLOOD WATCH GAZ087-088 LATE TONIGHT THROUGH THURSDAY NIGHT.
SC...SCA AMZ350-352. SHALLOW COASTAL FLOODING NEAR HIGH TIDE TONIGHT
      ALONG COAST.
     FLOOD WATCH SCZ040-042>045-047>050 LATE TONIGHT THROUGH THURSDAY
      NIGHT.
Hazardous weather outlook, Mar 19, 3:04 PM EST, 6 hours 19 minutes before
GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>050-192200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
304 PM EST WED MAR 19 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA
AND SOUTHEAST GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.
.FLOODING...A FLOOD WATCH IS IN EFFECT FOR SOUTHEAST SOUTH CAROLINA
AND PORTIONS OF SOUTHEAST GEORGIA.  RAINFALL IS FORECAST TO INCREASE
ACROSS THE AREA BEGINNING TONIGHT...AND LASTING WELL INTO THURSDAY.
RAINFALL TOTALS OF 1 TO 2 INCHES MAY FALL OVER THE WATCH AREA
CREATING FLOODING PROBLEMS FOR ALREADY SATURATED GROUNDS.  REFER TO
THE LATEST FLOOD WATCH FOR ADDITIONAL INFORMATION.

.RIVER FLOODING...RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR THE
LOWER SANTEE RIVER AT JAMESTOWN...THE OHOOPEE RIVER AT REIDSVILLE...
THE EDISTO RIVER AT GIVHANS FERRY AND THE OGEECHEE RIVER AT DOVER...
SCARBORO AND EDEN. RIVER FLOOD WARNINGS ARE ALSO IN EFFECT FOR THE
SAVANNAH RIVER AT CLYO AND BURTONS FERRY. PLEASE REFER TO THE LATEST
RIVER FLOOD STATEMENTS FOR MORE SPECIFIC INFORMATION.

.SEVERE THUNDERSTORMS...THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS TONIGHT. AN UPPER LEVEL DISTURBANCE MOVING NORTHEAST
ALONG WITH PLENTIFUL MOISTURE AND INSTABILITY WILL TRIGGER
THUNDERSTORMS ACROSS THE EASTERN GULF STATES. THIS ACTIVITY WILL
MOVE NORTHEAST TOWARD COASTAL GEORGIA AND SOUTHEAST SOUTH CAROLINA
TOWARDS DAYBREAK ON THURSDAY. THE PRIMARY THREAT WILL BE FROM LARGE
HAIL AND DAMAGING WINDS. AN ISOLATED TORNADO IS ALSO POSSIBLE.
REFER TO THE LATEST SEVERE WEATHER OUTLOOK FOR ADDITIONAL
INFORMATION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
.FLOODING...A FLOOD WATCH WILL BE IN EFFECT FOR SOUTHEAST SOUTH
CAROLINA AND PORTIONS OF SOUTHEAST GEORGIA THROUGH THURSDAY NIGHT.
ADDITIONAL RAINFALL AMOUNTS UP TO 2 INCHES ARE POSSIBLE LEADING TO
FLOODING PROBLEMS.  REFER TO THE LATEST FLOOD WATCH FOR ADDITIONAL
INFORMATION.

.SEVERE THUNDERSTORMS...THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS THURSDAY AND FRIDAY.  AN UPPER LEVEL DISTURBANCE WILL
COMBINE WITH A STRONG JET STREAM AND AN UNSTABLE ATMOSPHERE...TO
CREATE CONDITIONS FOR STRONG TO SEVERE THUNDERSTORMS TO DEVELOP.
REFER TO THE LATEST SEVERE WEATHER OUTLOOK FOR ADDITIONAL
INFORMATION.

.RIVER FLOODING...MINOR TO MODERATE RIVER FLOODING WILL CONTINUE
THROUGH THE PERIOD. REFER TO THE LATEST RIVER FLOOD STATEMENTS AND
FORECASTS FOR MORE SPECIFIC INFORMATION.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT OR THURSDAY.

PY

In the hours before

Local storm report, Mar 19, 9:06 PM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, SC
906 PM EST WED MAR 19 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0840 PM    7 W LUDOWICI              GA   1.75 INCH HAIL
03/19/03   LONG                           REPORTED BY SPOTTERS

0855 PM    GUM BRANCH                GA   1.00 INCH HAIL
03/19/03   LIBERTY                        REPORTED BY
911 OPERATOR
Local storm report, Mar 19, 9:09 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, SC
909 PM EST WED MAR 19 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0840 PM    7 W LUDOWICI              GA   1.75 INCH HAIL
03/19/03   LONG                           REPORTED BY SPOTTERS

0855 PM    GUM BRANCH                GA   1.00 INCH HAIL
03/19/03   LIBERTY                        REPORTED BY 911

0907 PM    HINESVILLE                GA   1.00 INCH HAIL
03/19/03   LIBERTY                        REPORTED BY

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 19, 9:59 PM ESTSpecial Marine WarningCHS91 min
Mar 20, 7:27 AM ESTSpecial Marine WarningCHS93 min
Mar 20, 8:00 AM ESTSevere Thunderstorm WarningCHSCharleston45 min
Mar 20, 9:22 AM ESTSevere Thunderstorm WarningCHSBeaufort, Jasper23 min
Mar 20, 11:11 AM ESTSpecial Marine WarningCHS64 min
Mar 20, 11:20 AM ESTSevere Thunderstorm WarningCHSCharleston40 min
Mar 20, 11:37 AM ESTSpecial Marine WarningCHS53 min
Mar 20, 11:37 AM ESTSpecial Marine WarningCHS53 min
Mar 20, 12:20 PM ESTSpecial Marine WarningCHS85 min
Mar 20, 3:25 PM ESTSpecial Marine WarningCHS65 min
Mar 20, 4:32 PM ESTSpecial Marine WarningCHS88 min
Mar 20, 6:11 PM ESTSpecial Marine WarningCHS2 hr
Mar 19, 8:10 PM ESTSevere Thunderstorm WarningCHSLong65 min
Mar 19, 8:50 PM ESTSevere Thunderstorm WarningCHSLiberty40 min
Mar 19, 9:20 PM ESTSevere Thunderstorm WarningCHSChatham25 min
Mar 19, 9:27 PM ESTSevere Thunderstorm WarningCHSBryan33 min
Mar 19, 10:04 PM ESTSevere Thunderstorm WarningCHSLong26 min
Mar 19, 10:33 PM ESTSevere Thunderstorm WarningCHSLiberty27 min
Mar 20, 1:39 PM ESTTornado WarningCHSLong36 min
Mar 20, 1:56 PM ESTSevere Thunderstorm WarningCHSLiberty34 min
Mar 20, 2:00 PM ESTTornado WarningCHSLiberty30 min
Mar 20, 2:02 PM ESTTornado WarningCHSLiberty28 min
Mar 20, 2:14 PM ESTSevere Thunderstorm WarningCHSBryan31 min
Mar 20, 2:22 PM ESTSevere Thunderstorm WarningCHSLong38 min
Mar 20, 2:28 PM ESTTornado WarningCHSBryan32 min
Mar 20, 2:29 PM ESTTornado WarningCHSBryan31 min
Mar 20, 2:31 PM ESTSevere Thunderstorm WarningCHSLiberty59 min
Mar 20, 2:36 PM ESTSevere Thunderstorm WarningCHSChatham39 min
Mar 20, 2:41 PM ESTTornado WarningCHSBulloch, Candler34 min
Mar 20, 3:16 PM ESTSevere Thunderstorm WarningCHSBryan, Chatham44 min
Mar 20, 3:17 PM ESTTornado WarningCHSScreven43 min
Mar 20, 3:39 PM ESTSevere Thunderstorm WarningCHSLong36 min
Mar 20, 4:01 PM ESTTornado WarningCHSLiberty29 min
Mar 20, 4:07 PM ESTTornado WarningCHSMcIntosh23 min

Nearby

Special Marine Warnings in South Carolina, 2003Every special marine warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.